MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION FLEXIVA (TM) TRACTIP HIGH POWER SINGLE-USE LASER FIBER; POWERED LASER SURGICAL INSTRUMENT

BOSTON SCIENTIFIC CORPORATION FLEXIVA (TM) TRACTIP HIGH POWER SINGLE-USE LASER FIBER; POWERED LASER SURGICAL INSTRUMENT
Model Number M0068403961
Medical Device Problem Codes Degraded (1153); Overheating of Device (1437)
Health Effect - Clinical Codes Burn(s) (1757); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/17/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device has been received for analysis; however, the analysis has not yet been completed.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on february 18, 2022 that a flexiva tractip high power single use laser fiber was used during a cysto bilateral ureteroscopy procedure to treat kidney stones of the kidney, performed on (b)(6) 2022.The laser unit used was a lumenis 100 watt laser console with laser settings of 0.5 millijoules and 50 hertz on the left kidney and 0.08 millijoules and 50 hertz on the right kidney with total energy of 40.During the procedure, the flexiva tractip high power single use laser fiber stopped working well after being used for seventeen minutes.The tech attempted to make sure the fiber was fully connected and found the metal laser fiber connector was hot.She burned her fingers when she touched the laser fiber connector.The procedure was completed with another flexiva tractip high power single use laser fiber.There were no patient complications reported as a result of this event and it was unknown whether any treatment was required for the burn to the techs fingers.
 
Event or Problem Description
It was reported to boston scientific corporation on february 18, 2022 that a flexiva tractip high power single use laser fiber was used during a cysto bilateral ureteroscopy procedure to treat kidney stones of the kidney, performed on february 17, 2022.The laser unit used was a lumenis 100 watt laser console with laser settings of 0.5 millijoules and 50 hertz on the left kidney and 0.08 millijoules and 50 hertz on the right kidney with total energy of 40.During the procedure, the flexiva tractip high power single use laser fiber stopped working well after being used for seventeen minutes.The tech attempted to make sure the fiber was fully connected and found the metal laser fiber connector was hot.She burned her fingers when she touched the laser fiber connector.The procedure was completed with another flexiva tractip high power single use laser fiber.There were no patient complications reported as a result of this event and it was unknown whether any treatment was required for the burn to the techs fingers.
 
Additional Manufacturer Narrative
Block h6: medical device problem code a1005 captures the reportable event of fiber connector overheats.Patient code e1704 captures the reportable event of user burn.Impact code f26 applies to the patient; impact code f24 applies to the operator.Block h10: investigation results the returned flexiva tractip high power single-use laser fiber was analyzed, and a visual evaluation noted that the laser fiber was returned in one piece.The fiber body measured 315.4 cm from the distal tip to the proximal end of the sma connector.The exposed glass tip measured 4 mm and had normal degradation.A functional evaluation revealed that there was no light present from the sma connector, indicating that there was a fracture within the connector.No other problems with the device were noted.The reported event of the flexiva tractip high power single-use laser fiber connector overheats was confirmed.It is likely that procedural handling of the device during set-up or use contributed to the fracture within the fiber connector.A broken fiber within the connector of the device can result in insufficient aiming beam and low laser energy output, due to the fracture causing the aim beam to not go directly where it needs to and ultimately the complete inability for the fiber to fire.Additionally, the ifu states, in the event of reduced or no laser energy output during application the fiber connector may be hot to touch.Being that there was a fracture present this in turn would have caused the reduced output energy and cause the fiber connector to overheat.It was noted that the operator burned their finger, the tech went to make sure the laser was screwed in all the way.When she touched the piece that plugs into the holmium laser, she burned her fingers.The metal piece was that hot.Additionally in the compliant summary it was noted it was unknown whether any treatment was required for the burn to the techs fingers.Review and analysis of all available information indicated that the most probable root cause is adverse event related to procedure.A review of the manufacturing documentation for this device revealed that no anomalies or deviations related to the event occurred during manufacturing.A labeling review was performed and, from the information available, this device was used per the instructions for use (ifu) / product label.

Brand Name
FLEXIVA (TM) TRACTIP HIGH POWER SINGLE-USE LASER FIBER
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
COHERENT INCORPORATED
5100 patrick henry drive
santa clara CA 95054
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key13789788
Report Number3005099803-2022-01340
Device Sequence Number17077066
Product Code GEX
UDI-Device Identifier08714729808176
UDI-Public08714729808176
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K110685
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/12/2024
Device Model NumberM0068403961
Device Catalogue Number840-396
Device Lot Number0000011481
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/18/2022
Supplement Date Received by Manufacturer04/15/2022
Initial Report FDA Received Date03/16/2022
Supplement Report FDA Received Date05/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/12/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown